6 Reasons to think twice about hormonal contraception Dr. Kali MacIsaac ND focusmedical.wordpress.com

6 Reasons To Think Twice About Hormonal Contraception

 

I’ve had a fair number of patients recently who, having completed their families, are considering taking the oral birth control pill to prevent future pregnancies or “regulate” their cycles.  Yes, we’re predominantly a fertility clinic at Acubalance – but fertility, in my eyes, involves all aspects (those who wish to conceive, and those who don’t).  I’ve written this article (rant?) for anyone who is currently using, or considering using, any synthetic hormone form of birth control (the pill, patch, ring, or injection).

 

The birth control pill is used so widely in conventional medicine, that we’re taught in medical school to specifically ask about its use when you ask patients about their medications (because they’ll often say “I don’t take any medications” – and then when you ask about the pill, they’ll say “oh ya, I take birth control”).   Almost all of my patients have used some form of hormonal contraception in their lives, most for many years when they weren’t ready for the consequences of unwanted pregnancy.  The patch, pill, injection or ring – hormonal birth control comes in many forms, but the one thing they have in common is that they all contain synthetic hormones.  And while I think that the availability of the pill has been a huge step forward for women’s rights, I cringe when I think about all of the patients in my practice who have experienced pretty damaging side effects from using it long term.

 

Synthetic hormones in the pill (or patch, injection, or ring..) are meant to mimic natural hormones, but they are not exactly the same.

Have a look at Lara Briden’s article here, to see how different natural progesterone and synthetic progestin actually look. Using a lock-and-key type mechanism, the body’s hormone receptors recognize the difference between synthetic and natural estrogen and progesterone.  These hormone receptors aren’t just found in the uterus – receptors for estrogen and progesterone are found everywhere from the brain to the breasts.  Synthetic hormones increase breast, cervical and liver cancer risk.  They cause depression.  They increase bladder infections and abnormal PAP smears.  Hair loss is a well documented side effect.  And how many women experienced weight gain when they started the pill in their teens?

 

The idea that the pill (or other hormonal contraceptive) can be used to “balance hormones” is something that’s engrained in our brains in North America – I hear it every day from patients.  “My doctor wants me to take a few months of the pill to balance my hormones.”  It’s ridiculous thinking!  Nothing about synthetic hormones does anything to balance your own – their only action is to suppress natural estrogen and progesterone production.

 

So what’s so bad about that?

Suppressing natural hormone production for years at a time isn’t a great idea, especially when done in the teen years, because instead of fixing hormonal imbalance, it often exacerbates it.  While you may think that the pill is regulating your hormones, because you’re getting a monthly bleed, you’re not actually having a period because you’re not ovulating.  You’re having a withdrawal bleed that is forced to happen every 28 days when you come off synthetic progestin.   This isn’t a sign that your hormones are well-balanced, it’s the medication forcing your body to bleed once a month so you feel like it’s normal.  For women with PCOS and young women in their teens, suppressing hormones and forcing a withdrawal bleed can lead to even more irregular periods when she comes off of the hormones, as the body attempts to readjust and bring on ovulation regularly.

 

Aside from not really balancing your hormones like you’re lead to believe, the pill (and other hormonal birth control methods) have some other pretty negative side effects.  Here’s a list of my top 6 reasons to reconsider hormonal contraceptive methods:

 

  1. depression: this is something I see every day in practice, yet it’s something that hasn’t been well documented in the literature.  One Australian studyshowed a link between oral contraceptive use and increased depression scores.  Another here showed women who take oral contraceptives are significantly more depressed than those who do not.  The most common reason for pill cessation is depression.  There is something going on here – and I blame synthetic hormones.

 

  1. weight gain: oral contraceptives cause insulin resistance, which not only contributes to weight gain and sugar cravings, but can be especially damaging for women with PCOS (a population who are very frequently prescribed the pill to ‘regulate the cycles’).  Insulin resistance is a risk factor for future diabetes development, and though many women lose initial weight gain after coming off the pill, not every woman does.

 

  1. gut dysbiosis: another one that requires more research, but we also see every day in practice that synthetic hormones cause gut flora imbalances.  Especially in women who have taken oral contraceptives for a long period of time, I see stubborn digestive complaints and susceptibility to gut infections.  It’s a bit of a chicken/egg scenario, because the literature clearly shows that altered microbiota can cause hormonal dysregulation(the microbiota affects the entire HPA cascade) – so did she go on the pill because of the imbalanced hormones due to altered flora?  Or did the pill cause the altered microbiota?  Either way, hormone balance and gut health go hand in hand.

 

  1. nutrient deficiencies: most medications cause nutrient deficiencies, but the pill is especially hard onzinc, vitamin B6, B12, B2, magnesium, selenium, vitamin C, and folate, which is B9.  Sometimes, when coming off of hormonal birth control, women lose their periods completely for a few months.  This may be related to extremely low levels of folate, B12, B6, zinc and magnesium that were depleted while she was on the hormones (or her inability to easily start ovulating again).  Post-pill amenorrhea is really common.  I also often see post-pill PCOS – a scenario where after synthetic hormones have suppressed ovulation for an extended period of time, some women don’t easily regain ovulatory function after they stop the hormones.  It’s common then to be diagnosed with PCOS, but this type of PCOS is treatable and often reversible with the use of natural medicine (it can remain permanent if not treated).

 

  1. low libido: though identifying which of the synthetic hormones lowers a woman’s libido isn’t clear yet in the research, there is mounting evidence to support what we clinicians see all the time – synthetic hormones lower libido.  In a natural cycle, rising and falling estrogen and progesterone levels cause peaks and valleys in a woman’s sex drive during the month.  When these hormone surges are suppressed, many women notice a flat-lining of their libido.  What’s awful is that very often, women are given no warning of this potential side effect, and many may not report the change to their doc, suspecting another etiology for their tank in desire.

 

  1. blood clots: this is perhaps the side effect that women are told about when they are first given hormonal birth control.  All forms of synthetic hormonal contraception carry some increased risk of blood clots, with the newer progestins like drospirenone (Yaz, Yasmin) carrying a frighteningly high risk.  This 2013 CBC reportsheds some light on the potentially fatal effects of oral contraceptives – and the literature shows a clear link here.  In this meta-analysis, taking second- and third- generation oral contraceptives increases a woman’s risk of a blood clot by 3 and 4.3 fold, respectively. Other studies show that synthetic contraception increases the risk of venous thromboembolism between 2- and 6- fold.

 

Are there any cases where synthetic contraception is useful?

Certainly.  In some cases of very severe endometriosis, where women have incredibly heavy menses, synthetic hormone therapy is the only thing that helps (while we work on reducing the bleeding with acupuncture and naturopathic medicine, of course).  Short term, while gearing up for an IVF cycle, taking synthetic hormones to suppress ovulation and/or sync the cycle is useful.  Some women with migraines and ovarian cysts do well taking synthetic hormones for a short period of time.   But some of the most common reasons for synthetic hormone prescription – acne, irregular periods, and PCOS – are most certainly not great indications.

 

What are my options?

In my opinion, there is no perfect contraceptive method (and oh, how I wish there was!).  Fertility awareness works for some women, but it does require some work, regular cycles, and months of tracking to get it right.  Condoms and the non-hormonal (copper wire) IUD are what I frequently recommend.  The copper wire IUD may make the first few menstrual cycles slightly heavier for some women, but it usually tapers off.

 

If you have more questions about contraceptive methods, how to come off of synthetic hormones with the least side effects, or hormonal balance in general – schedule your free 15 minute consult with me.

 

 

In health,

 

K.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s